Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

June 20, 2017Clayton County, Georgia

NWS Atlanta, GA issued this special weather statement at Jun 20, 2017, 6:43 PM EDT for Clayton County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2017, 6:43 PM EDT (22:43 UTC)
Expired
Jun 20, 2017, 7:30 PM EDT
In force
47 min
Issued by
NWS Atlanta, GA

County Clayton County, GA

The radar

The Atlanta radar (KFFC), 36 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

717 
WWUS82 KFFC 202243
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
643 PM EDT TUE JUN 20 2017
 
GAZ044-046-055-057-202330-
Rockdale GA-Clayton GA-Henry GA-South Fulton GA-
643 PM EDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROCKDALE...NORTHERN 
CLAYTON...NORTHWESTERN HENRY AND SOUTH FULTON COUNTIES UNTIL 730 PM 
EDT...

At 642 PM EDT...a line of heavy rainfall was along a line extending 
from near Richardson Park to near Union City...and moving northeast 
at 10 mph.

  HAZARD...Heavy rain. 

  IMPACT...Heavy rain may cause temporary street flooding especially 
           in poor drainage areas. 

Some locations in the path of these storms include
Atlanta, Jonesboro, East Point, Stockbridge, Union City, Forest Park,
Riverdale, College Park, Fairburn, Morrow, Hapeville, Lake City,
Hartsfield-Jackson Airport, Rex, Richardson Park, Ellenwood, Hidden
Valley Park, Fort Gillem, Panola Mountain State Park and Conley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3355 8462 3368 8447 3368 8441 3365 8435
      3364 8425 3363 8424 3364 8422 3364 8415
      3362 8411 3363 8410 3363 8403 3352 8406
      3354 8443 3355 8446 3354 8450
TIME...MOT...LOC 2242Z 214DEG 8KT 3360 8410 3361 8455 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 3:43 PM EDT, 3 hours earlier.

Area forecast discussion, Jun 20, 3:43 PM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Peachtree City GA
343 PM EDT Tue Jun 20 2017

.SHORT TERM /Tonight through Wednesday Night/...
The stationary boundary set up across north GA today has been
helping to focus a band of showers/thunderstorms over portions of
metro Atlanta. There have been reports of flooding around several
locations in Fulton...Gwinnett...and DeKalb counties. The Flash
Flood will remain in effect until Wednesday morning. No big changes
are expected in the pattern. We should remain in a tropical air mass
through the short term with slow moving cores of heavy rain. Adding
to the situation is tropical storm Cindy...forecast to move into the
northwest Gulf. Nearly stationary bands could possibly affect north
GA through the night and hydro issues will be the main threat with
thunderstorms expected to be only isolated. As Cindy drifts
westward...have lowered the pops into the chance category for
Wednesday night.

Temperatures will remain on the cool side due to clouds and rain.

41

.LONG TERM /Thursday through Tuesday/...
Quite a damp long term forecast period in store. But there is light
at the end of the tunnel.

By the beginning of the period at 12z Thursday...TS Cindy will have
made landfall along the eastern TX/far western LA coast. A plume of
deep layer moisture still looks to be channeled north along its
eastern quadrants as ridging from the Bermuda High builds westward
into the eastern Gulf. Still fuzzy as to precisely where this axis
of high theta-e air will setup...as the GFS brings it farther east
than the ECMWF...but will certainly have to watch western and far
northern zones through the day. Luckily the large majority of these
zones will have not been as affected by the precip earlier in the
week. This plume will move NE through the day and overnight hours.

By Friday...TS Cindy remnants will become absorbed into the main
stream of westerlies where it will then travel into the lower MS and
southern TN Valley. This is when model discrepancy really starts
to begin...where the GFS brings a fast moving cold front through
the region and quickly takes the remnants away to the east.
Prefer the slower ECMWF given the time of year where the system
still rides along a frontal boundary...but much more slowly.
Should this play out...rainfall will be concentrated across far
north Georgia. Evidence of a lower level jet and some deeper layer
shear indicate the potential for some semi-organized clusters of
storms cells along the boundary Friday and into
Saturday...enhanced modestly by Cindy's leftover vorticity and sfc
low. The Cindy- enhanced frontal boundary will linger through the
rest of the weekend and into Monday before a reinforcing cold
front sweeps through. Precip will again be enhanced along the
front. Dry air finally returns behind this front by mid week as a
broad area of sfc high pressure builds south.

Kovacik

&&

AVIATION...
18Z Update...

A convergence line near ATL should remain in place most of the
day, possibly shifting slightly north/slightly south through
tonight. Showers/thunderstorms persisting through most of the
night with the low pressure developing in the Gulf. Ceilings
should vary this afternoon...but expect mostly mvfr varying to
IFR. Widespread IFR overnight. Winds will be tricky...and can go
either side of south.

//ATL Confidence...18Z Update...
Medium confidence all elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  82  69  82 / 100  40  40  50
Atlanta         69  80  70  80 / 100  40  50  60
Blairsville     64  78  65  76 /  50  30  40  80
Cartersville    69  82  70  80 /  50  30  40  80
Columbus        71  81  73  85 /  90  70  50  60
Gainesville     68  79  69  79 /  80  30  40  60
Macon           71  80  72  85 /  90  70  40  50
Rome            69  83  70  80 /  30  30  40  80
Peachtree City  69  80  70  81 / 100  40  50  60
Vidalia         72  84  73  87 /  80  60  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for the following
zones: Baldwin...Barrow...Butts...Carroll...Clarke...Clayton...
Cobb...Coweta...DeKalb...Douglas...Fayette...Greene...Gwinnett...
Hancock...Haralson...Harris...Heard...Henry...Jackson...Jasper...
Jones...Lamar...Madison...Meriwether...Monroe...Morgan...
Newton...North Fulton...Oconee...Oglethorpe...Paulding...Pike...
Putnam...Rockdale...South Fulton...Spalding...Talbot...
Taliaferro...Troup...Upson...Walton...Warren...Wilkes.

&&

SHORT TERM...41
LONG TERM....Kovacik
AVIATION...41
Hazardous weather outlook, Jun 20, 3:36 PM EDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
336 PM EDT Tue Jun 20 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
336 PM EDT Tue Jun 20 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Very heavy rainfall and isolated thunderstorms are expected this
afternoon and through tonight. The main severe weather hazard is
flooding from locally heavy rainfall. A Flash Flood Watch aligned roughly
along the Interstate 20 corridor will remain in effect through
tonight . Areas within the Flood Watch are expected to receive
between 1 and 3 inches of rainfall...with locally higher amounts
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There is a chance of thunderstorms each day. The primary hazard will
be very heavy rainfall as ample moisture from the remnants of Tropical
Storm Cindy interacts with another cold front over the region.
Other threats include gusty winds and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather or flooding through the web by going
to weather.gov/atlanta.

In the hours before

Local storm report, Jun 20, 3:30 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
330 PM EDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      MAYFAIR                 33.81N  84.37W
06/20/2017                   FULTON             GA   BROADCAST MEDIA

            FLOODING WAS REPORTED ON THE BUFORD CONNECTOR HEADING
            TOWARDS ARMOUR DRIVE AND MONROE DRIVE.

&&

EVENT NUMBER FFC1700878

LMERRITT
Special weather statement, Jun 20, 3:38 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
338 PM EDT TUE JUN 20 2017

GAZ032-033-044-202030-
North Fulton GA-Cobb GA-South Fulton GA-
338 PM EDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHERN COBB AND
NORTHEASTERN SOUTH FULTON COUNTIES UNTIL 430 PM EDT...

At 337 PM EDT...a line of strong thunderstorms was along a line
extending from near Powder Springs to West End. These storms were
nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Atlanta, Marietta, Smyrna, East Point, College Park, Powder Springs,
Austell, Hapeville, Fair Oaks, Grant Park-Zoo Atlanta, Lithia
Springs, Vinings, Sweet Auburn, Cascade Heights, Lakewood Park,
Mableton, West End, Virginia Highland, Turner Field and Jim R Miller
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3390 8472 3398 8461 3397 8455 3390 8445
      3382 8446 3377 8438 3379 8435 3365 8435
      3365 8444 3377 8460 3380 8462 3380 8466
      3386 8473
TIME...MOT...LOC 1937Z 047DEG 0KT 3387 8465 3376 8442
Local storm report, Jun 20, 4:29 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
429 PM EDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      1 E NORTH ATLANTA       33.87N  84.32W
06/20/2017                   DEKALB             GA   EMERGENCY MNGR

            REPORTS OF FLOODING ON BAMBY LANE ALONG N PEACHTREE
            CREEK.

&&

EVENT NUMBER FFC1700879

KING
Local storm report, Jun 20, 4:37 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
437 PM EDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      1 ENE DERBY HILL        33.89N  84.34W
06/20/2017                   DEKALB             GA   EMERGENCY MNGR

            WARRENHALL LANE HAS RESIDENTIAL WATER RESCUES ALONG
            NANCY CREEK

&&

EVENT NUMBER FFC1700880

KING
Local storm report, Jun 20, 4:45 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      2 SSE HOLLOW OAKS       33.46N  83.90W
06/20/2017                   NEWTON             GA   EMERGENCY MNGR

            PICKETT BRIDGE ROAD CLOSED DUE TO FLOODING FROM HIGHWAY
            162 TO HIGHWAY 212

&&

EVENT NUMBER FFC1700881

KING
Special weather statement, Jun 20, 6:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
643 PM EDT TUE JUN 20 2017

GAZ044-046-055-057-202330-
Rockdale GA-Clayton GA-Henry GA-South Fulton GA-
643 PM EDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROCKDALE...NORTHERN
CLAYTON...NORTHWESTERN HENRY AND SOUTH FULTON COUNTIES UNTIL 730 PM
EDT...

At 642 PM EDT...a line of heavy rainfall was along a line extending
from near Richardson Park to near Union City...and moving northeast
at 10 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Atlanta, Jonesboro, East Point, Stockbridge, Union City, Forest Park,
Riverdale, College Park, Fairburn, Morrow, Hapeville, Lake City,
Hartsfield-Jackson Airport, Rex, Richardson Park, Ellenwood, Hidden
Valley Park, Fort Gillem, Panola Mountain State Park and Conley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3355 8462 3368 8447 3368 8441 3365 8435
      3364 8425 3363 8424 3364 8422 3364 8415
      3362 8411 3363 8410 3363 8403 3352 8406
      3354 8443 3355 8446 3354 8450
TIME...MOT...LOC 2242Z 214DEG 8KT 3360 8410 3361 8455

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:55 PM EDTSpecial Weather StatementFFCMarion35 min
Jun 19, 9:25 PM EDTSpecial Weather StatementFFCOconee, Oglethorpe35 min
Jun 19, 10:35 PM EDTSpecial Weather StatementFFCMorgan, Oglethorpe25 min
Jun 19, 11:05 PM EDTFlash Flood WarningFFCGreene, Jasper, Morgan, Newton, Oconee, Oglethorpe and 3 more6 hr
Jun 20, 12:33 AM EDTFlash Flood WarningFFCButts, Henry, Newton5 hr
Jun 20, 1:51 AM EDTSpecial Weather StatementFFCClayton, Coweta, Fayette, Heard, Henry54 min
Jun 20, 2:35 AM EDTSpecial Weather StatementFFCClayton, Coweta, Fayette, Heard, Henry55 min
Jun 20, 3:19 AM EDTFlash Flood WatchFFCBaldwin, Barrow, Butts, Carroll, Clarke, Clayton and 36 more41 hr
Jun 20, 3:26 AM EDTSpecial Weather StatementFFCCarroll, Clayton, Coweta, Fayette, Heard64 min
Jun 20, 5:03 AM EDTSpecial Weather StatementFFCButts, Clarke, Greene, Henry, Jasper, Morgan and 7 more3 hr
Jun 20, 9:38 AM EDTSpecial Weather StatementFFCGreene, Morgan67 min
Jun 20, 9:40 AM EDTSpecial Weather StatementFFCPike, Spalding65 min
Jun 20, 11:01 AM EDTSpecial Weather StatementFFCFayette, Henry59 min
Jun 20, 11:05 AM EDTSpecial Weather StatementFFCGreene, Morgan55 min
Jun 20, 11:16 AM EDTSpecial Weather StatementFFCClarke, Oconee59 min
Jun 20, 11:35 AM EDTFlash Flood WarningFFCGreene, Morgan, Newton6 hr
Jun 20, 12:26 PM EDTSpecial Weather StatementFFCClayton, Rockdale, Walton64 min
Jun 20, 12:45 PM EDTSpecial Weather StatementFFCFulton45 min
Jun 20, 1:11 PM EDTFlash Flood WarningFFCDeKalb, Fulton, Gwinnett6 hr
Jun 20, 1:27 PM EDTRiver Flood WarningFFCFulton, Gwinnett24 hr
Jun 20, 1:33 PM EDTSpecial Weather StatementFFCCarroll, Douglas, Fulton57 min
Jun 20, 2:10 PM EDTSpecial Weather StatementFFCBarrow, Gwinnett, Jackson50 min
Jun 20, 2:20 PM EDTRiver Flood WarningFFCDeKalb, Fulton12 hr
Jun 20, 2:20 PM EDTRiver Flood WarningFFCDeKalb, Fulton12 hr
Jun 20, 2:31 PM EDTSpecial Weather StatementFFCCarroll, Douglas, Fulton59 min
Jun 20, 3:14 PM EDTSpecial Weather StatementFFCGwinnett46 min
Jun 20, 3:17 PM EDTSpecial Weather StatementFFCDeKalb43 min
Jun 20, 3:31 PM EDTRiver Flood WarningFFCDeKalb, Fulton7 hr
Jun 20, 3:38 PM EDTSpecial Weather StatementFFCCobb, Fulton52 min
Jun 20, 3:44 PM EDTRiver Flood WarningFFCGwinnett9 hr
Jun 20, 3:54 PM EDTFlash Flood WarningFFCDeKalb, Gwinnett6 hr

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.